Studying Line Graphs: How Long is the Journey?

In this worksheet, students read a line graph about journey times and lengths then answer questions on it.

Key stage:  KS 2

Curriculum topic:   Statistics

Curriculum subtopic:   Use Line Graphs

Difficulty level:

QUESTION 1 of 10

Look at this travel graph, showing Anna's journey from home one morning.

The horizontal axis shows the time and the vertical axis shows how far away from home Anna is at any time.

When she is at home, she must be 0 km from home.

The line graph shows that Anna leaves home at 7.00 am and returns at 11.00 am.

At 8.00 am, her speed slows down and, between 9.00 am and 10.00 am, she is stationary.

The travel graph below shows Anna's journey to the library, where she goes one morning to study.

How far away is the library from Anna's house in km? (Just write the number)

The travel graph below shows Anna's journey to the library, where she goes one morning to study.

How many hours does Anna take to reach the library? (Just write the number)

The travel graph below shows Anna's journey to the library, where she goes one morning to study.

How many hours does Anna spend at the library? (Just write the number)

The travel graph below shows Anna's journey to the library, where she goes one morning to study.

How far is the return journey to the library? (Just write the number)

The travel graph below shows Anna's journey to the library, where she goes one morning to study.

For how many hours is Anna away from home on this morning? (Just write the number)

The travel graph below shows Bill's journey to town, where he goes to do some shopping.  He has to change trains to get to town and then stops for lunch on the way back.

For how many minutes does Bill have to wait for his second train? (Just write the number)

The travel graph below shows Bill's journey to town, where he goes to do some shopping.  He has to change trains to get to town and then stops for lunch on the way back.

For how long is Bill in town? (Just write the number)

2 hours

2½ hours

3 hours

The travel graph below shows Bill's journey to town, where he goes to do some shopping.  He has to change trains to get to town and then stops for lunch on the way back.

How far away is Bill from home in km when he is in town shopping? (Just write the number)

The travel graph below shows Bill's journey to town, where he goes to do some shopping.  He has to change trains to get to town and then stops for lunch on the way back.

Has Bill traveled uphill, downhill or can't you tell?

slightly uphill

mainly uphill

slightly downhill

mainly downhill

can't tell

The travel graph below shows Bill's journey to town, where he goes to do some shopping.  He has to change trains to get to town and then stops for lunch on the way back.

How far in km does Bill travel from town before he stops for lunch? (Just write the number)

• Question 1

The travel graph below shows Anna's journey to the library, where she goes one morning to study.

How far away is the library from Anna's house in km? (Just write the number)

15
EDDIE SAYS
Find the highest points on the line graph, as that is when Anna is at the library. Looking at those points, they are in between 14 and 16 km, so the distance to the library is 15km.
• Question 2

The travel graph below shows Anna's journey to the library, where she goes one morning to study.

How many hours does Anna take to reach the library? (Just write the number)

2
EDDIE SAYS
Looking at the travel graph, the x-axis labeled time shows that Anna begins her journey at 7:00am and arrives at the library at 9:00am, so her journey to the library is 2 hours long.
• Question 3

The travel graph below shows Anna's journey to the library, where she goes one morning to study.

How many hours does Anna spend at the library? (Just write the number)

1
EDDIE SAYS
Look at the highest points of the travel graph. Notice that in between the two points there is a straight line, which shows the time that Anna is studying in the library. Using the x-axis labeled time below, it shows that she studied from 9:00am-10:00am, so she was there for 1 hour.
• Question 4

The travel graph below shows Anna's journey to the library, where she goes one morning to study.

How far is the return journey to the library? (Just write the number)

30
EDDIE SAYS
Return journey means the trip to the library and the trip back home. Knowing this, Anna's return journey is 15km + 15km = 30km. Great work!
• Question 5

The travel graph below shows Anna's journey to the library, where she goes one morning to study.

For how many hours is Anna away from home on this morning? (Just write the number)

4
EDDIE SAYS
To find this answer, add up the hours from when Anna leaves the house to when she returns: 7:00am - 11:00am. Anna is away from home 4 hours.
• Question 6

The travel graph below shows Bill's journey to town, where he goes to do some shopping.  He has to change trains to get to town and then stops for lunch on the way back.

For how many minutes does Bill have to wait for his second train? (Just write the number)

30
EDDIE SAYS
Have a look at the line on the travel graph from 8:00am - 9:00am. Bill's first train is at 8:00am and arrives at the next station at 8:30am, as the point is in the middle of the hour. He then waits a half hour for the 9:00am train, therefore, he waits 30 minutes for his second train.
• Question 7

The travel graph below shows Bill's journey to town, where he goes to do some shopping.  He has to change trains to get to town and then stops for lunch on the way back.

For how long is Bill in town? (Just write the number)

2½ hours
EDDIE SAYS
Locate the highest points of the line graph. This is when Bill is in town. Using the x-axis labeled time, count how many hours he stayed in town: 9.30am-12:00pm. So he was in town for 2 1/2 hours. Well done!
• Question 8

The travel graph below shows Bill's journey to town, where he goes to do some shopping.  He has to change trains to get to town and then stops for lunch on the way back.

How far away is Bill from home in km when he is in town shopping? (Just write the number)

15
EDDIE SAYS
Look at the y-axis, labeled distance in km from home. Look at the starting point and follow the line up to the highest point on the travel graph. This shows Bill's distance from home is 15km.
• Question 9

The travel graph below shows Bill's journey to town, where he goes to do some shopping.  He has to change trains to get to town and then stops for lunch on the way back.

Has Bill traveled uphill, downhill or can't you tell?

can't tell
EDDIE SAYS
A travel graph just tells you how far someone is from a given starting point and when. It doesn't indicate if Bill traveled uphill or downhill, so your answer is that you can't tell.
• Question 10

The travel graph below shows Bill's journey to town, where he goes to do some shopping.  He has to change trains to get to town and then stops for lunch on the way back.

How far in km does Bill travel from town before he stops for lunch? (Just write the number)

6
EDDIE SAYS
Locate the section of the line on the travel graph where Bill is leaving town at 12:00pm. From 15km the line slopes downward to 9km, showing the distance is: 15 - 9 = 6km. Well done answering questions about these line graphs!
---- OR ----

Sign up for a £1 trial so you can track and measure your child's progress on this activity.

What is EdPlace?

We're your National Curriculum aligned online education content provider helping each child succeed in English, maths and science from year 1 to GCSE. With an EdPlace account you’ll be able to track and measure progress, helping each child achieve their best. We build confidence and attainment by personalising each child’s learning at a level that suits them.

Get started